New Mexico, 2013

Flash Flood and Flood in New Mexico, July 14, 2013

July 14, 2013 · NWS ABQ · 5 events in 3 counties and zones

Remnant moisture was recycled under the upper level high throughout the afternoon and evening hours. Storms began to develop in the northeast and the southwest during the early morning hours before new development commenced in the northern high terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Remnant moisture was recycled under the upper level high throughout the afternoon and evening hours. Storms began to develop in the northeast and the southwest during the early morning hours before new development commenced in the northern high terrain. With the upper level high shifting towards the west, storm motions across the northern half of the state were to the south while storms in the south were to the north, both under 10 mph. Coverage increased into the evening hours across the north and east becoming scattered to numerous. A large swath of precipitation moved down eastern New Mexico with thunderstorm cells also developing around the Albuquerque area causing flooding from heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 11:03 AM MST, 57 minutes earlier.

Area forecast discussion, Jul 14, 11:03 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1203 PM MDT SUN JUL 14 2013

.AVIATION...
18Z TAF CYCLE
UPPER LEVEL HIGH CENTERED OVER WESTERN NEW MEXICO SHOWERS AND
UPPER LOW MOVING TOWARD THE STATE FROM THE EAST. THUNDERSTORMS
WILL BE MOST NUMEROUS TODAY OVER WESTERN AND NORTHERN NEW MEXICO.
STORMS ACROSS THE WEST AND SOUTHWEST WILL MOVE VERY LITTLE OR
DRIFT TO THE NORTHWEST WHILE THE STEERING FLOW OVER THE NORTHERN
TIER WILL BE FROM NORTH TO SOUTH. A FEW STORMS WILL MOVE OVER
CENTRAL ZONES DURING THE AFTERNOON THROUGH AROUND 00Z. HEAVY
DOWNPOURS WILL RESULT IN MVFR TO LOCAL IFR CIGS AND VISIBILITIES
AND GUSTY OUTFLOWS WILL REACH 40KT. THEREAFTER...NORTHEAST TO
EAST SURFACE WINDS...ALREADY INTO THE NORTHEAST PLAINS ATTM...
WILL PUSH THROUGH THE EASTERN PLAINS. THESE WINDS ARE EXPECTED TO
REACH THE CENTRAL HIGH TERRAIN JUST AFTER 00Z...WITH GAPS WINDS
INTO THE CENTRAL VALLEYS BY 03Z. WILL NEED TO MONITOR KABQ CLOSELY
FOR A POSSIBLE AVIATION WEATHER WARNING FOR THE OVERNIGHT HOURS.
THE UPSLOPE FLOW WILL ALSO INCREASE THE CHANCES FOR PRECIPITATION
CENTRAL MOUNTAINS EAST WITH AREAS OF LOW CLOUDS AND POSSIBLY FOG
IN FAVORED EASTERN LOCATIONS INCLUDING THE EAST SLOPES OF THE
CENTRAL MOUNTAINS AND PORTIONS OF THE EASTERN PLAINS. FOR
NOW...INTRODUCED SOME MVFR CEILINGS INTO THE TAFS AT KLVS AND KTCC
FOR EARLY MONDAY MORNING...BUT IFR CONDITIONS ARE POSSIBLE.

05

&&

.PREV DISCUSSION...342 AM MDT SUN JUL 14 2013...
HIGH FORECAST CONFIDENCE ON A RAIN EVENT UNFOLDING SUNDAY NIGHT
THROUGH WEDNESDAY WITH ANOMALOUSLY HIGH ATMOSPHERIC MOISTURE AND
A RETROGRADE LOW MOVING OVER THE STATE.

CONVECTION ONGOING INTO THE EARLY MORNING HOURS FOR THE 4TH NIGHT
IN A ROW NOW...ALTHOUGH LIGHTNING HAS DROPPED OFF AS OF 3 AM.
TODAY WILL BE A SIMILAR TO YESTERDAY WITH A CROP OF DAYTIME
HEATING-TRIGGERED SHOWERS AND THUNDERSTORMS AND HIGHS CLOSE TO
SEASONAL AVERAGES. THE NORTHEAST PLAINS/HIGHLANDS MAY GET INTO
SOME CENTRAL U.S. PLAINS MOISTURE LATE IN THE DAY AND ENHANCE
THUNDERSTORMS THERE.

THE ATMOSPHERE WILL UNDERGO SIGNIFICANT CHANGE OVERNIGHT AS THE
RETROGRADE UPPER LOW...CURRENTLY OVER MISSOURI...CONTINUES WEST
AND SPREADS MOISTURE INTO NEW MEXICO. THE UPPER LOW WILL BE
UNDERGOING CHANGES AS WELL...WRAPPING UP WITH GULF MOISTURE AND
BEGINNING TO LOSE A LITTLE BIT OF ITS COLD-CORE CHARACTERISTICS.
PWATS ARE STILL FORECAST TO SKY-ROCKET SUNDAY NIGHT INTO MONDAY.
AT KABQ...PWATS ARE FORECAST BY BOTH THE NAM AND GFS TO EXCEED +2
STANDARD DEVIATIONS ABOVE NORMAL. THE LAST TIME THE ATMOSPHERE WAS
THIS MOISTURE RICH IN JULY WAS 2010...WHEN THE PWAT REACHED 1.44
ON THE 26TH. A STRONG EAST TO WEST PRESSURE GRADIENT WILL ALLOW
MOISTURE TO SURGE WESTWARD SUNDAY NIGHT INTO MONDAY...WITH AN EAST
CANYON/GAP WIND DEVELOPING IN THE RIO GRANDE AND UPPER TULAROSA
VALLEYS. WINDY CONDITIONS ARE FORECAST TO DEVELOP HERE IN THE ABQ
METRO SUNDAY NIGHT AND PERSIST FOR SOME TIME INTO MONDAY. GUSTS TO
BETWEEN 40 AND 50 MPH ARE POSSIBLE...ESPECIALLY BELOW CANYONS.
CONVECTION WILL INCREASE IN COVERAGE SUNDAY NIGHT WITH THE
MOISTURE SURGE AND UPSLOPE GENERATED FROM THE EAST TO WEST FLOW.
LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...
BEGINNING IN THE NORTHEAST AND ALONG THE SANGRES SUNDAY NIGHT...
THEN SPREADING SOUTH AND WEST ON MONDAY TO MUCH OF OUR AREA. WE'VE
PULLED THE TRIGGER ON A FLASH FLOOD WATCH FOR THE SANGRES AND
ADJACENT HIGHLANDS FOR TONIGHT THROUGH MID DAY MONDAY. THIS
INCLUDES THE BURN SCARS IN THE SANGRES. A WATCH WILL LIKELY BE
REQUIRED FOR MORE OF THE AREA ON MONDAY INTO TUESDAY AS THE THREAT
FOR HEAVY RAINFALL SHIFTS FURTHER WEST AND SOUTH WITH THE TRACK OF
THE UPPER LOW. BY 12Z TUESDAY...THE LOW IS FORECAST TO BE OVER THE
EAST CENTRAL PLAINS ON A SW TRACK. THE FLASH FLOOD THREAT MAY
FOCUS OVER THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS ON TUESDAY...
THEN SHIFT FURTHER SOUTH ON WEDNESDAY AS THE UPPER LOW MOVES INTO
NORTHERN MEXICO.

WINDS ALOFT DECREASE SIGNIFICANTLY GOING INTO THE END OF THE WEEK
AND NEXT WEEKEND...WITH PLENTY OF MOISTURE LEFT BEHIND AND THE
UPPER HIGH NORTH OF THE AREA. GOOD RAIN CHANCES WILL CONTINUE
DURING THIS PERIOD...WITH MORE POTENTIAL FOR FLASH FLOODING...
ESPECIALLY OVER BURN SCARS...AS STORMS WILL BE MOVING VERY SLOW.

TEMPERATURES WILL TREND DOWN SIGNIFICANTLY MONDAY WITH RAIN
COOLING AND CLOUDS. HIGHS ARE FORECAST TO BE 10 TO 15 DEGREES
BELOW SEASONAL AVERAGES ON MONDAY AND TUESDAY AND WILL LIKELY SET
NEW RECORD LOW MAX TEMPS AT A NUMBER OF LOCALES. HIGHS WILL
GRADUALLY TREND TOWARD NORMAL GOING INTO NEXT WEEKEND...BUT STILL
REMAIN SLIGHTLY BELOW NORMAL THANKS TO A MOIST ATMOSPHERE.

11

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL WORK BACK TOWARD THE FOUR CORNERS REGION
THIS AFTERNOON WITH REMNANT MOISTURE BEING RECYCLED IN CENTRAL TO
WESTERN AREAS OF NM. AN AXIS OF MOISTURE AND COOLER EAST NORTHEAST
FLOW WILL THEN BEGIN WORKING INTO THE NORTHEASTERN PLAINS BY THE
AFTERNOON...SWEEPING INTO REMAINDER OF EASTERN NM BY THE EVENING.
ISOLATED TO SCATTERED STORMS WILL BE THE RULE IN THE WEST WITH MORE
NUMEROUS STORMS IN THE NORTHEAST TODAY. OTHERWISE NEAR NORMAL
TEMPERATURES WILL BE THE RULE WITH WINDS INCREASING IN THE NORTHEAST
BY LATE AFTERNOON.

FROM TONIGHT INTO MID WEEK...ANOMALOUSLY COOLER TEMPERATURES AND
HEFTY WETTING RAIN CHANCES WILL PUT THE KIBOSH ON ANY FIRE WEATHER
CONCERNS. EXCELLENT RH RECOVERY WILL BE THE RULE INTO MONDAY MORNING
AS MOIST...COOL AIRMASS INVADES FROM THE EAST WITH SUPPORT FROM AN
UPPER LEVEL DISTURBANCE. STRONG GAP/CANYON WINDS WILL DEVELOP IN
FAVORED CENTRAL LOCATIONS TONIGHT...PERSISTING INTO MONDAY NIGHT AND
PERHAPS TUESDAY NIGHT. WIDESPREAD PRECIPITATION TONIGHT AND EARLY
MONDAY IN THE EAST WILL THEN SPREAD TO WESTERN NM BY MONDAY
AFTERNOON. THE DISTURBANCE ALOFT WILL SAG INTO SOUTHERN NM BY
TUESDAY...BUT SCATTERED TO WIDESPREAD STORMS WILL CONTINUE OVER MUCH
OF THE FORECAST AREA. NOT UNTIL THE WEEKEND DO TEMPERATURES REBOUND
CLOSER TO NORMAL...BUT DECENT DAILY CROPS OF THUNDERSTORMS ARE
EXPECTED THROUGH THIS TIME. EXCELLENT RH RECOVERIES CAN BE EXPECTED
EACH MORNING WITH NO VENTILATION CONCERNS.

52

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH MONDAY MORNING
FOR THE FOLLOWING ZONES...NMZ512>515-527>529.

&&
Hazardous weather outlook, Jul 14, 4:47 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MDT SUN JUL 14 2013

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TONIGHT
ACROSS NORTH CENTRAL AND NORTHEAST PORTIONS OF THE STATE AS AN
UPPER LEVEL LOW APPROACHES FROM THE EAST AND ATMOSPHERIC MOISTURE
SURGES OVER THE AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES...RESULTING
IN FLASH FLOODING. THE MAIN FLASH FLOOD THREAT AREA INCLUDES THE
SANGRE DE CRISTO MOUNTAINS...THE NORTHEAST HIGHLANDS AND THE RATON
RIDGE...ESPECIALLY OVER BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLASH FLOOD THREAT WILL CONTINUE ON MONDAY AND MAY EXPAND
SOUTH AND WEST TO INCLUDE MUCH OF THE FORECAST AREA...ESPECIALLY
THE BURN SCAR AREAS.

THE FLASH FLOOD THREAT MAY CONTINUE ON TUESDAY AND WEDNESDAY... BUT
WILL LIKELY FOCUS FURTHER SOUTH AS THE UPPER LOW RESPONSIBLE FOR
THIS ACTIVITY MOVES SOUTHWEST ACROSS THE STATE AND INTO NORTHERN
MEXICO. OF PARTICULAR CONCERN ON TUESDAY AND WEDNESDAY WILL BE THE
POTENTIAL FOR FLASH FLOODING ON THE WHITEWATER-BALDY AND LITTLE
BEAR BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS...
RAINFALL IMPACTS SUCH AS FLASH FLOODING...AND OBSERVED HAIL SIZES
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

The radar

The Pueblo radar (KPUX), 215 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 dust storm, 1 flash flood. Local standard time, as filed.

Flood, Colfax

When
July 14, 12:00 PM MST to 4:00 PM MST
Where
Colfax County, 8.37 mi E of Maxwell to Raton Crews Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.536, -104.389

A trained spotter in association with KRTN Radio in Raton reported and showed photos of flooding near Maxwell, NM. Over 3 was reported to have fallen in parts of town with drainages running full. Irrigation ponds north of town were also filled with up to 12 of standing water in nearby agricultural fields. No flooding issues were reported on major roadways, but local unpaved roads were turned into creeks along with the fields as water collected in low spots. An initial isolated cell developed over the location around 12:30pm and after that training cells went over the location for the next couple hours. By 5:00pm, flooding had occurred throughout the area.

Dust Storm, Roosevelt County

When
July 14, 2:15 PM MST to 3:15 PM MST
Where
Roosevelt County forecast zone
Reported by
Trained Spotter

Patchy to severe blowing dust kicked up along U.S. 70 along the Curry County / Roosevelt County line just south of Clovis. Visibility was estimated at 1/4 mile. An outflow boundary from activity in Texas moved into the affected area and continued to move southwest. A single storm cell developed in the area as well as this boundary passed through.

Thunderstorm Wind, Bernalillo

When
July 14, 5:30 PM MST to 6:00 PM MST
Where
Bernalillo County, 3 mi NW of Carnuel
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.091, -106.498

Embudo Canyon weather station near Indian School and Tramway recorded gusts from 55-61 mph during the evening hours. Storms were in the vicinity of an outflow boundary that passed across the location 30 to 45 minutes before this gust was recorded.

Thunderstorm Wind, Bernalillo

When
July 14, 5:37 PM MST to 5:47 PM MST
Where
Bernalillo County, 0.89 mi NE of (Aeg)double Eagle Ii Airport
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
35.150, -106.790

Double Eagle ASOS on Albuquerque's west side reported a high wind gust. A truck and trailer were blown over on Interstate 40 near this site during this time frame.

Flash Flood, Bernalillo

When
July 14, 5:57 PM MST to 7:00 PM MST
Where
Bernalillo County, 4.47 mi ESE of (Aeg)double Eagle Ii Airport to 4.35 mi ESE of (Aeg)double Eagle Ii Airport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.109, -106.730

Local media reported that Unser Rd. was closed between St. Josephs and Vista Oriente due to flooding. Rainfall amounts of over one inch in 20 minutes were reported in the area. Power was out for approximately 10,000 customers in association with this storm.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453824, 453731, 453830, 453727, 453726.